Pad, Spinal Stenosis: Pains in the Behind
Dear Dr. Roach: I am a 75-year-old woman. For the past three years, I have been experiencing pain in the very center of my right buttock. It comes on after three to four minutes of walking. I have tried walking through it — stopping, then starting walking again. It hurts so very much that I cannot continue walking, and I have a high pain threshold. My cardiologist thought it might be a blocked blood vessel, but it was not. The pain stays in that one spot and does not radiate to other locations. I love to walk and would like to get back to it. — N.N.
Answer: Back pain that comes on while walking should raise, as it did to your cardiologist, the suspicion of peripheral artery disease (PAD). The symptom is called claudication, and is caused by blocked blood vessels in or to your leg. The hallmark is leg pain while walking, which gets better after a few minutes of rest.
This condition often is not diagnosed. It causes not only symptoms of pain on walking, but it also is associated with a high risk for heart disease. I am glad you were checked out for it, even though classically the pain is more common in the back of one or both calves.
The other condition I immediately think of can look so much like claudication that it is sometimes called pseudoclaudication. That is spinal stenosis, pressure on the spinal column caused by misalignment or arthritis in the vertebrae.
The symptoms of spinal stenosis are a bit different. People with PAD usually just stand and rest, allowing the muscles to get more oxygen from the blood while they aren’t using it up. In spinal stenosis, people will sit down or even lie down to take pressure off the spinal column. Another clue is that people with spinal stenosis often can walk indefinitely while pushing a stroller or shopping cart, because being bent over slightly reduces the bony pressure on the spine. You can tell someone with spinal stenosis because it looks like they are walking into a stiff wind. A CT scan or MRI makes the diagnosis of spinal stenosis, and if the symptoms are severe enough, it is appropriate to consider surgery.
Dear Dr. Roach: I wonder why, when people write to you with concerns about taking statins, you never suggest that they try niacin. I quit taking statins a couple of years ago after a friend had a major heart attack and was prescribed niacin by his cardiologist. My cholesterol is just fine, and I have no concerns about muscle damage. — C.D.
Answer: I’ve written about niacin a few times. In addition to causing flushing — a sensation of warmth or redness in the face and neck — it has possible side effects of liver damage, increased blood pressure and higher blood sugar. However, what really concerns me is that the past few studies have shown that although niacin improves cholesterol, it doesn’t seem to protect against heart disease well or at all. There still isn’t consensus about this, and the data remain conflicting. I think niacin is a second-line treatment, to be used only if someone really can’t take statins at all.
Dear Dr. Roach: For several years, my husband has been drinking at least four cans, if not more, of Diet Pepsi a day. He is 68 years old. What are the long-term effects? What is this doing to his well-being now? — B.A.
Answer: On the good side, four cans of Diet Pepsi have only about the same amount of caffeine as a cup of coffee, and there’s no sugar. On the downside, the sweeteners occasionally cause some stomach trouble. The acid in the soda may hurt teeth. And, people who drink diet soda still are more likely to gain weight.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.